Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Low haemoglobin count. Taking raricap. Craving for icecubes. Is it related, treatment, advise?

User rating for this question
Very Good
Answered by

Practicing since : 1982
Answered : 683 Questions
My Haemoglobin count is 7. I am taking Raricap tablet everyday as prescribed by the doctor. What else can e done to improve my hb count? I have a craving for eating ice cubes. Is that related to the low hb count?
Posted Wed, 23 May 2012 in Blood Disorders
Answered by Dr. Taher Kagalwala 1 hour later
Thanks for writing in.
Hemoglobin is made up of not just iron but protein chains too. To improve the hemoglobin, you first need to ascertain that you have only nutritional deficiency and no other underlying problem and no excessive blood loss, for example, through menstruation. A complete blood count with a peripheral smear would be an investigation which can help us ascertain the cause of anemia.

Once it is determined that you have nutritional deficiency, it is also needed to know if it is just iron deficiency or are there other nutrients that are deficient too. To have a good formation of Hemoglobin, you need iron, protein, Vitamins like Folate and B 12, Zinc, Vitamin C and so on. Generally, with oral iron, your haemoglobin can be expected to increase by 1g/dL per month. So if the increase is less than this, we need to look for other causes as well. Thus, you need to see a doctor to get a prescription for all the other nutrients as well.
Apart from taking your treatment, eat lots of pulses, legumes, XXXXXXX leafy vegetables, fish, lamb, chicken meat, dates, prunes, citrus fruit juices (with your iron tablets), and a protein-rich but well-balanced diet.

Your fetish for ice cubes could be related to iron deficiency, as many patients with iron deficiency develop a craving for strange foods.

I hope that answers your query.

Dr. Taher

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor